Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 60, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2005, 7:23 PM MDT for Davis County, Morgan County, Salt Lake County, Utah. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2005, 7:23 PM MDT (01:23 UTC)
- Expired
- Aug 2, 2005, 8:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Davis County, UT, Morgan County, UT, Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 67 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:30 PM MDT | HAIL 1 | Bountiful, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 030125
SVRSLC
UTC011-029-035-030215-
/O.NEW.KSLC.SV.W.0060.050803T0123Z-050803T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
723 PM MDT TUE AUG 2 2005
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DAVIS COUNTY IN UTAH
THIS INCLUDES THE CITY OF BOUNTIFUL
SOUTHWESTERN MORGAN COUNTY IN UTAH
NORTHERN SALT LAKE COUNTY IN UTAH
THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SALT LAKE CITY
* UNTIL 815 PM MDT
* AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOUNTIFUL...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PORTERSVILLE BY 750 PM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
OTHER STORMS ARE LOCATED IN THE SOUTHWEST SALT LAKE VALLEY 5 MILES
NORTHWEST OF WEST VALLEY CITY MOVGIN NORTHEAST AT 15 MPH. THIS STORM
WILL BE NEAR THE SALT LAKE CITY AIRPORT BY 745 PM.
LAT...LON 4076 11216 4064 11213 4059 11199 4088 11153
4106 11180
$$
SMITH2 follow-up statements
000
WWUS55 KSLC 030156
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 PM MDT TUE AUG 2 2005
UTC011-029-035-030215-
/O.CON.KSLC.SV.W.0060.000000T0000Z-050803T0215Z/
MORGAN UT-SALT LAKE UT-DAVIS UT-
756 PM MDT TUE AUG 2 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
SOUTHEASTERN DAVIS...NORTH CENTRAL SALT LAKE AND SOUTHWESTERN MORGAN
COUNTIES...
AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NORTH SALT LAKE...OR ABOUT NEAR SALT LAKE CITY...MOVING
NORTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BOUNTIFUL BY 805 PM MDT
CENTERVILLE BY 810 PM MDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 4086 11200 4074 11195 4073 11182 4088 11154
4105 11176
$$
SMITH000
WWUS55 KSLC 030215
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT TUE AUG 2 2005
UTC011-029-035-030225-
/O.EXP.KSLC.SV.W.0060.000000T0000Z-050803T0215Z/
MORGAN UT-SALT LAKE UT-DAVIS UT-
815 PM MDT TUE AUG 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIS...NORTH
CENTRAL SALT LAKE AND SOUTHWESTERN MORGAN COUNTIES EXPIRED AT 815 PM
MDT...
THIS STORM HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE WARNING
HAS BEEN ALLOWED TO EXPIRE. STORNG GUSTY WINDS AND SMALL ARE STILL
POSSIBLE WITH THIS STORM IN ADDITION TO VERY HEAVY RAIN.
LAT...LON 4086 11200 4074 11195 4073 11182 4088 11154
4105 11176
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 PM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 2, 2:15 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 215 PM MDT TUE AUG 2 2005 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER UTAH THROUGH WEDNESDAY. A DRIER AIR WILL GRADUALLY SPREAD INTO THE REGION FOR THE LATTER HALF OF THE WEEK. && .DISCUSSION...ACTIVE CONVECTIVE EVENT IN PROGRESS ACROSS SOUTHERN UT AT THIS TIME...AHEAD OF SHORTWAVE TROUGH LIFTING INTO NV. THIS WAVE IS INTERACTING WITH VERY MOIST AIRMASS IN PLACE ACROSS REGION...WITH PW VALUES IN EXCESS OF 1 INCH. EXPECT CONVECTION TO CONTINUE THROUGH OVERNIGHT HOURS AS NV SHORTWAVE TRANSLATES ACROSS REGION. HEAVY RAIN WILL REMAIN A THREAT THROUGH OVERNIGHT HOURS...PARTICULARLY WITH CELLS WHICH BACKBUILD/TRAIN OVER THE SAME AREAS...SUCH AS ONGOING STORM OVER NORTHERN WASHINGTON COUNTY NEAR NEW HARMONY. WILL MAINTAIN HIGH POPS THROUGH THE EVENING HOURS...AND KEEP CHANCE POPS ACROSS CWA OVERNIGHT GIVEN COMBINATION OF MOIST AIRMASS AND UPPER FORCING. UPPER RIDGE FORECAST TO RETROGRADE INTO NV THROUGH REMAINDER OF THE WEEK AS NV SHORTWAVE TRANSLATES EAST. RESULTANT NORTHWESTERLY FLOW ALOFT ACROSS AREA WILL SLOWLY SHUNT MONSOONAL MOISTURE BACK SOUTH OVER AZ. HAVE TRENDED POPS DOWNWARD THROUGH REMAINDER OF THE WEEK WITH HIGHEST POPS ACROSS SOUTHERN UT. AS MOISTURE DECREASES...EXPECT A GRADUAL WARMING TREND INTO THE WEEKEND. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN
Hazardous weather outlook, Aug 2, 7:00 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT MON AUG 2 2005 UTZ001>021-WYZ021-031300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 700 AM MDT MON AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF UTAH LATE IN THE WEEK. SOUTHERN AND EASTERN SECTIONS OF UTAH WILL REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 2:38 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD NEW HARMONY 37.48N 113.31W
08/02/2005 WASHINGTON UT TRAINED SPOTTER
WATER 1 FOOT DEEP FLOWING OVER ROADS.
&&
KMBLocal storm report, Aug 2, 6:04 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 10 N ST. GEORGE 37.23N 113.59W
08/02/2005 WASHINGTON UT MESONET
BAER RAWS 1.88 INCHES OF RAIN IN 1 HOUR FROM 440 TO 540
PM
0555 PM FLASH FLOOD 12 N ST. GEORGE 37.25N 113.58W
08/02/2005 WASHINGTON UT EMERGENCY MNGR
WIDESPREAD FLOODING IN SNOW CANYON. REPORTS OF HOMES
DAMAGED BY FLOOD WATERS. ROADS COVERED AND DAMAGED.
&&
BASThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:21 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Summit | 24 min |
| Aug 2, 7:45 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 34 min |
| Aug 2, 8:23 PM MDT | Tornado Warning | SLC | Davis, Weber | 29 min |
| Aug 2, 8:57 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Weber | 50 min |
| Aug 3, 5:24 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.